Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 41, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at May 24, 2009, 11:38 AM CDT for Milam County, Texas. It was in force for 112 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2009, 11:38 AM CDT (16:38 UTC)
- Expired
- May 24, 2009, 1:30 PM CDT
- In force
- 112 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Milam County, TX
The radar
The Ft Hood radar (KGRK), 50 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 11:59 AM CDT | FLASH FLOOD | Rockdale, TX | ROCKDALE PD REPORTS SEVERAL STREETS ARE IN THE PROCESS OF BEING CLOSED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 4.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 692 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KFWD 241638
FFWFWD
TXC331-241830-
/O.NEW.KFWD.FF.W.0041.090524T1638Z-090524T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1138 AM CDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN MILAM COUNTY IN SOUTH CENTRAL TEXAS
* UNTIL 130 PM CDT
* AT 1137 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS WITH HEAVY RAIN NEAR ROCKDALE...MOVING SOUTHEAST AT 5
MPH. MODERATE STREET FLOODING IS BEING REPORTED IN ROCKDALE BY LAW
ENFORCEMENT. MOTORISTS ARE URGED TO AVOID FLOODED STREETS.
* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE...MILANO AND ROCKDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 3050 9718 3074 9727 3095 9675 3091 9673
3091 9669 3087 9670 3083 9665 3079 9665
3078 9662 3074 9662 3072 9664 3047 9714
3047 9716
$$
DUNN1 follow-up statement
000
WGUS74 KFWD 241737
FFSFWD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1237 PM CDT SUN MAY 24 2009
TXC331-241830-
/O.CON.KFWD.FF.W.0041.000000T0000Z-090524T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILAM TX-
1237 PM CDT SUN MAY 24 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
SOUTHERN MILAM COUNTY...
AT 1233 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THE HEAVY RAINFALL ACROSS SOUTHERN MILAM COUNTY HAS WEAKENED.
ROCKDALE POLICE REPORTED SEVERAL ROADS BEING CLOSED IN THE CITY OF
ROCKDALE. MOTORISTS ARE URGED TO STAY OFF OF FLOODED ROADWAYS. EVEN
THOUGH THE HEAVIEST RAINFALL HAS ENDED...RESIDUAL RUN OFF MAY STILL
LEAD TO FLOODING ACROSS THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 3050 9718 3074 9727 3095 9675 3091 9673
3091 9669 3087 9670 3083 9665 3079 9665
3078 9662 3074 9662 3072 9664 3047 9714
3047 9716
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:09 AM CDT, 29 minutes earlier.
Area forecast discussion, May 24, 11:09 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1109 AM CDT SUN MAY 24 2009 .UPDATE... NUMEROUS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK SURFACE LOW SHOULD CONTINUE OVER THE SOUTHWEST ZONES THROUGH THE AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND FLOODING. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE REMAINDER OF NORTH TEXAS THROUGH THE AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 70S TO LOWER 80S. FOR THIS UPDATE WILL BUMP POPS UP IN THE SOUTHWEST AND MENTION LOCALLY HEAVY RAINFALL. ONLY OTHER CHANGES WILL BE TO ADJUST HOURLY TEMPS/DEW POINTS BASED ON CURRENT TRENDS. 79 && .AVIATION... A TROPICAL-LIKE AIRMASS REMAINS IN PLACE THIS MORNING AND EXPECT CEILINGS TO LOWER INTO MVFR CATEGORY BY 14Z AT THE METROPLEX SITES. KACT WILL REMAIN IN MVFR FOR MOST OF THE MORNING HOURS. CLOUDS MAY BEGIN TO LIFT BETWEEN 15-16Z BUT SHOULD BE VFR BY 17Z. NORTH TEXAS IS CURRENTLY WEDGED BETWEEN TWO UPPER LEVEL SYSTEMS...ONE MOVING INTO SOUTHERN ARKANSAS AND THE OTHER OVER CENTRAL TEXAS. WITH PLENTIFUL MOISTURE STILL IN PLACE AND WEAKNESS ALOFT...SCATTERED TO NUMEROUS CONVECTION WILL REDEVELOP AGAIN THIS AFTERNOON. SHOWERS AND STORMS WILL AGAIN BE HIT-OR-MISS AND WILL CARRY VCTS THROUGH 25/02Z BUT ISOLATED CONVECTION MAY AFFECT ANY OF THE AREA AIRPORTS THIS AFTERNOON AND EVENING. LAST ISSUE WILL BE THE POTENTIAL FOR MVFR CIGS AGAIN MONDAY MORNING BUT WILL NOT INCLUDE AT THIS TIME. WINDS WILL BE LIGHT FROM THE NORTH...BECOMING WESTERLY MONDAY MORNING. 82/JLD && .PREV UPDATE... .UPDATE... HAVE TWEAKED UP POPS IN MORNING HOURS ACROSS S/SW COUNTIES FROM COLORADO TO BRAZOS RIVER VALLEY...INCLUDING WACO/TEMPLE/KILLEEN AREAS WITH SHORTWAVE SEEN EMBEDDED IN WEAK MID LVL FLOW BETWEEN SAN ANGELO AND JUNCTION. MID LVL DEFORMATION/LIFT ZONE SEEN ACROSS THIS REGION BETWEEN THIS DISTURBANCE AND LOW DRIFTING NWWD INTO SE AR/NE LA. INCREASING/SCATTERED CONVECTIVE ACTIVITY NOTED PAST HR OR SO WITHIN DEFORMATION ZONE. OTHERWISE...FCST ON TRACK. 05/ && .PREV DISCUSSION... /ISSUED 216 AM CDT SUN MAY 24 2009/ NORTH TX REMAINS SANDWICHED BETWEEN TWO MID LVL LOWS...ONE OVER FOUR-CORNERS REGION OF ROCKIES AND OUR SUB-TROPICAL SYSTEM CURRENTLY MOVING NW ACROSS THE LOWER MS VALLEY AND INTO SE ARKANSAS. MEANWHILE TROPICAL-LIKE MOISTURE WITH PWAT VALUES >1.5 INCHES REMAINS ENTRENCHED ACROSS THE REGION. WITHOUT ANY LARGE-SCALE/MESOSCALE SFC FOCUS LIKE A FRONT AROUND...WILL GO BELOW MOS POPS MORE IN THE CHANCE CATEGORY OVER LIKELY AS ACTIVITY WILL BE HIT N MISS ONCE AGAIN...MAINLY AFTERNOON/EVENING HOURS. MEMORIAL DAY LOOKS WARMER AND RELATIVELY DRIER WITH BEST CHANCES ACROSS RED RIVER VALLEY... WHILE AFTERNOON/EVENING ISOLATED CONVECTION WILL BE POSSIBLE ELSEWHERE. AGAIN...HARD-TO-DEFINE OUTFLOW BOUNDARIES WILL LIKELY BE INITIATION POINTS ONCE AFTERNOON HEATING BEGINS MAXIMIZING DURING THE AFTERNOON HOURS. AS WE HEAD INTO MID WEEK...BOTH MID LVL DISTURBANCES GET ABSORBED INTO STRONGER WESTERLIES ACROSS CENTRAL/NRN PLAINS WITH FLAT RIDGING ALOFT ACROSS TX. A WEAK FRONT ARRIVES WED/WED NIGHT AND MAY BE A BETTER FOCUS FOR SCATTERED SHOWER/STORMS DURING THIS PERIOD. BY THURSDAY ...FRONT WASHES OUT OVER CENTRAL TX AND WILL LINGER CONVECTIVE CHANCES S OF I-20...PARTICULARLY THE CENTRAL/LOWER BRAZOS VALLEY. A DRY AND SEASONABLY WARM END OF THE WEEK INTO NEXT WEEKEND IS IN STORE...AS RIDGING ALOFT INTENSIFIES AND CAPS A GRADUALLY DRYING ATMOSPHERIC COLUMN...MORE TYPICAL OF THE START OF SUMMER. THOUGH AN ISOLATED AFTERNOON/EVENING STORM COULD OCCUR THIS PERIOD...RIDGE ALOFT AND LACK OF LIFTING MECHANISMS HAS US OPTING FOR A DRY FORECAST FOR NOW. 05/ && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 85 68 88 70 90 / 50 30 20 10 20 WACO, TX 83 65 90 69 93 / 50 30 20 10 20 PARIS, TX 80 66 84 66 85 / 40 40 50 30 30 DENTON, TX 82 63 89 67 89 / 50 30 20 20 20 MCKINNEY, TX 81 64 87 66 89 / 40 30 30 20 20 DALLAS, TX 84 69 89 72 91 / 40 30 20 10 20 TERRELL, TX 82 66 88 69 89 / 40 30 30 10 20 CORSICANA, TX 81 66 87 69 90 / 50 30 20 10 20 TEMPLE, TX 80 65 91 69 92 / 60 30 20 5 20 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 91/79
Hazardous weather outlook, May 24, 2:58 AM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 258 AM CDT SUN MAY 24 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 258 AM CDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED AGAIN TODAY WITH THE HIGHEST AREAL COVERAGE OCCURRING IN THE AFTERNOON AND EARLY EVENING HOURS. HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS BUT LOCALIZED NUISANCE FLOODING MAY OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF NORTH TEXAS DURING THE UPCOMING WEEK. MOST OF THE ACTIVITY WILL OCCUR DURING THE AFTERNOON HOURS. AN ISOLATED SEVERE STORM WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 82/JLD
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:38 PM CDT | Special Weather Statement | FWD | Palo Pinto | 37 min |
| May 23, 8:02 PM CDT | Severe Thunderstorm Warning | FWD | Erath, Hood, Somervell | 28 min |
| May 23, 8:56 PM CDT | Special Weather Statement | FWD | Erath | 34 min |
| May 23, 9:33 PM CDT | Special Weather Statement | FWD | Young | 27 min |
| May 23, 9:40 PM CDT | Special Weather Statement | FWD | Falls | 35 min |
| May 24, 8:30 AM CDT | Flash Flood Warning | FWD | Bell | 2 hr |
| May 24, 10:09 AM CDT | Areal Flood Advisory | FWD | Coryell, Lampasas | 111 min |
| May 24, 10:29 AM CDT | Areal Flood Advisory | FWD | Bell | 2 hr |
| May 24, 10:49 AM CDT | Areal Flood Advisory | FWD | Milam | 116 min |
| May 24, 1:35 PM CDT | Areal Flood Advisory | FWD | Comanche, Hamilton, Mills | 115 min |
| May 24, 5:12 PM CDT | Areal Flood Advisory | FWD | Falls, McLennan | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.